Alert archive / Colorado / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 247, NWS Goodland, KS

August 1, 2008Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Aug 1, 2008, 4:56 PM MDT for Yuma County, Colorado. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 1, 2008, 4:56 PM MDT (22:56 UTC)
Expired
Aug 1, 2008, 5:30 PM MDT
In force
34 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

County Yuma County, CO

The radar

The Goodland radar (KGLD), 94 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.9 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2008-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2008-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2873 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 1:55 PM MDT, 3 hours 1 minute earlier.

Area forecast discussion, Aug 1, 1:55 PM MDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
155 PM MDT FRI AUG 1 2008

.SHORT TERM... (TONIGHT - MONDAY)
155 PM MDT FRI AUG 1 2008

UPPER RIDGE WILL BUILD ACROSS THE CENTRAL PLAINS THIS PERIOD. HOT
AND DRY WILL BE THE MAIN WEATHER STORY...THOUGH HAVE INTRODUCED SOME
LOW POPS ACROSS THE FAR NORTHWEST COUNTIES BOTH SATURDAY AND SUNDAY
WHERE CONVERGENCE ALONG THE LEE TROUGH MAY BE ENOUGH TO BREAK THE
STRONG CAP. AS FOR THE HIGHLIGHTS...RELIED HEAVILY ON SREF 2M MEAN
DEW POINTS WHICH YIELD RH VALUES IN THE MID TO UPPER TEENS DURING
PEAK HEATING HOURS. MOS GUIDANCE HAS SUSTAINED WINDS NEAR 20KTS JUST
ABOUT EVERYWHERE ON SATURDAY...SHIFTING A BIT FURTHER EAST ON
SUNDAY. FIRE WEATHER HIGHLIGHTS LOOK ON TRACK...MAY NEED TO ISSUE A
WATCH FOR SUNDAY AND EVENTUALLY MONDAY. DUE TO THE LOW DEW POINTS
AND RH...STILL CANNOT REACH HEAT ADVISORY THRESHOLD OF 105F HEAT
INDEX DESPITE AIR TEMPERATURES WELL INTO THE TRIPLE DIGITS FOR 3
CONSECUTIVE DAYS. COLD FRONT WILL BE APPROACHING NEBRASKA COUNTIES
MONDAY AFTERNOON...AND GFS BREAKS OUT PLENTY OF PRECIP WITH THE
FRONT MONDAY NIGHT. WILL BUMP UP POPS A TAD FOR THAT TIME PERIOD.

.LONG TERM... (TUESDAY - FRIDAY)
155 PM MDT FRI AUG 1 2008

RIDGE WILL BREAK DOWN EARLY THIS PERIOD AS THE FLOW AMPLIFIES. RIDGE
WILL BUILD OVER THE GREAT BASIN...WHILE STRONG TROUGH WILL DIG INTO
THE GREAT LAKES AREA. EC AND GFS BOTH SHOWING AN AMPLIFIED PATTERN
BY THE END OF THE WEEK. THIS WILL PLACE THE LOCAL FORECAST UNDER
NORTHWEST FLOW ALOFT...TYPICALLY AN ACTIVE PATTERN FOR
THUNDERSTORMS. SEVERAL DISTURBANCES WILL BE ROTATING THROUGH THE
NORTHERN AND CENTRAL PLAINS AROUND THE LARGE TROUGH TO THE EAST.
THIS SHOULD RESULT IN A PERSISTENT NORTHEASTERLY SURFACE FLOW ACROSS
THE AREA AND COOLER TEMPERATURES. AS A RESULT...THE EXTENDED
FORECAST PERIOD WILL BE ON THE WET AND COOL SIDE.

24
&&

.AVIATION...
1140 AM MDT FRI AUG 1 2008

FOR 18Z TAFS...VFR CONDITIONS WILL PREVAIL THROUGH THIS TAF PERIOD
WITH FEW-SCT MID AND HIGH LEVEL CLOUDS. SOUTH TO SOUTHWEST WIND AT
15 TO 25 MPH SHOULD DEVELOP THIS AFTERNOON AND THEN DECREASE SOME
OVERNIGHT.

FS
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
     EVENING FOR KSZ001>004-013>016-027>029-041-042.

     RED FLAG WARNING UNTIL 8 PM MDT /9 PM CDT/ THIS EVENING FOR
     KSZ001-013-027-028-041-042.

NE...FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
     EVENING FOR NEZ079>081.

CO...FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
     EVENING FOR COZ252>254.

     RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR COZ252>254.

&&
Hazardous weather outlook, Aug 1, 10:34 AM MDT, 6 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1034 AM MDT FRI AUG 1 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1034 AM MDT FRI AUG 1 2008 /1134 AM CDT FRI AUG 1 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A RED FLAG WARNING HAS BEEN ISSUED FOR EXTREME FIRE DANGER CONDITIONS
TODAY ACROSS THE WESTERN PORTION OF THE TRI-STATE REGION. HIGH
TEMPERATURES THIS AFTERNOON BETWEEN 100 AND 105 DEGREES ARE
EXPECTED ALONG WITH RELATIVE HUMIDITIES LESS THAN 20 PERCENT AND
WINDS BETWEEN 15 AND 25 MPH.

EXTREME FIRE DANGER MEANS THAT FIRES START QUICKLY...SPREAD
FURIOUSLY AND BURN INTENSELY. ALL FIRES ARE POTENTIALLY SERIOUS.
ALL OUTDOOR BURNING SHOULD BE AVOIDED IN AREAS WITH EXTREME FIRE
DANGER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AREAS OF EXTREME FIRE DANGER WILL RETURN SATURDAY AND SUNDAY
AFTERNOON WITH HIGH TEMPERATURES BETWEEN 100 AND 105...GUSTY
SOUTH WINDS BETWEEN 20 AND 30 MPH...AND RELATIVE HUMIDITIES
DROPPING TO 20 PERCENT OR LESS. ANY OUTDOOR BURNING SHOULD BE
AVOIDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.

FS

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 3:29 AM MDTRed Flag WarningGLDCheyenne, Greeley, Logan, Sherman, Wallace, Wichita16 hr
Aug 1, 5:12 PM MDTSevere Thunderstorm WarningGLDCheyenne33 min
Aug 1, 5:29 PM MDTSevere Thunderstorm WarningGLDYuma41 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.